Hail, Woodbury
- When
- May 12, 4:30 PM CST
- Where
- Woodbury County, 4.14 mi E of Anthon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -95.790
Thunderstorms produced hail of various sizes, with the largest to baseball size, in northwest Iowa away from the northern border of the state. The hail fell during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced hail of various sizes, with the largest to baseball size, in northwest Iowa away from the northern border of the state. The hail fell during the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 2:13 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 313 PM CDT THU MAY 12 2011 .DISCUSSION... UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH AND EAST. ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE LOW BEGINS TO SHIFT SOUTH AND EAST. SOME SHOWERS AND ISOLATED THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF PREVIOUS FORECAST. FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE. FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH OF AN INCH OR LESS DURING THIS TIME. UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER 50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S. IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW REMAINS ACROSS THE NORTHERN ROCKIES. && .AVIATION... WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND EAST. BAND OF RAIN SHOWERS EXTENDING FROM NORTHEAST-SOUTHWEST SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE MISSOURI RIVER VALLEY THIS EARLY EVENING. NORTHWEST WINDS WILL INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE SURFACE DURING THE DAY ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT THU MAY 12 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 NNW IRETON 43.03N 96.37W
05/11/2011 E1.00 INCH SIOUX IA PUBLIC
&&
LAFLINThe Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
10 hail. Local standard time, as filed.
Large hail was accompanied by an inch of rain.
Large hail dented vehicles and cracked windows. The amount of damage was not known.
Large hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315467, 315468, 315469, 315472, 315473, 315475, 315476, 315477, 315478, 315481.